Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 76, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 31, 2013, 3:39 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2013, 3:39 PM MDT (21:39 UTC)
- Expired
- Aug 31, 2013, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 41 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
992 WGUS55 KSLC 312139 FFWSLC UTC053-010030- /O.NEW.KSLC.FF.W.0076.130831T2139Z-130901T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 339 PM MDT SAT AUG 31 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 630 PM MDT * AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER THE SOUTHWEST QUADRANT OF ZION NATIONAL PARK AND AREAS IMMEDIATELY TO THE WEST OF THE PARK. DRY CREEK AND NORTH CREEK...ALONG WITH THE RIGHT AND LEFT FORKS OF NORTH CREEK AND ALL SLOT CANYONS WILL BE IMPACTED BY FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3735 11313 3731 11299 3717 11303 3720 11321 $$ CONGER
2 follow-up statements
968 WGUS75 KSLC 312318 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 518 PM MDT SAT AUG 31 2013 UTC053-010030- /O.CON.KSLC.FF.W.0076.000000T0000Z-130901T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 518 PM MDT SAT AUG 31 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR EAST CENTRAL WASHINGTON COUNTY... AT 512 PM MDT...THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN OVER THE WARNED AREA HAS DISSIPATED. THE HEAVY RAINFALL HAS LIKELY GENERATED FLASH FLOODING IN SLOT CANYONS AND SMALL CREEKS IN AND NEAR THE WEST SIDE OF ZION NATIONAL PARK. RUNOFF WILL LIKELY PEAK BETWEEN 530 AND 600 PM MDT. THE THREAT FOR FLASH FLOODING WILL END BY AROUND 630 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3735 11313 3731 11299 3717 11303 3720 11321 $$ CONGER
800 WGUS75 KSLC 010029 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 629 PM MDT SAT AUG 31 2013 UTC053-010035- /O.EXP.KSLC.FF.W.0076.000000T0000Z-130901T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 629 PM MDT SAT AUG 31 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT FOR EAST CENTRAL WASHINGTON COUNTY... THE THUNDERSTORMS THAT GENERATED HEAVY RAIN OVER THE WARNED AREA HAVE DISSIPATED. HEAVY RUNOFF IS LIKELY STILL OCCURRING THROUGH MOST OF THE SMALL CREEKS AND SLOT CANYONS..THOUGH PEAK FLOWS HAVE LIKELY PASSED EARLY THIS EVENING. NEW THUNDERSTORM DEVELOPMENT OVER THE NORTH END OF ZION NATIONAL PARK MAY ENHANCE RUNOFF LATER THIS EVENING. THE ADDITIONAL RAINFALL IS NOT EXPECTED TO GENERATE FLASH FLOODING AT THIS TIME. LAT...LON 3735 11313 3731 11299 3717 11303 3720 11321 $$ CONGER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 10:43 AM MDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 31, 10:43 AM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1043 AM MDT SAT AUG 31 2013 .SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS SOUTHERN UTAH TODAY...WHILE DRIER AIR REMAINS ACROSS THE FAR NORTH. A WEAK WEATHER SYSTEM WILL BRING THIS MOISTURE NORTHWARD SUNDAY INTO LABOR DAY. HIGH PRESSURE WILL REDEVELOP OVER THE REGION FOR THE MIDWEEK PERIOD. && .DISCUSSION...HIGH PRESSURE OVER NORTHERN NEW MEXICO CONTINUES TO BE THE DOMINANT WEATHER FEATURE IN THE BIG PICTURE...WITH A STRONG MONSOONAL RETURN FLOW SPREADING OVER THE SOUTHERN HALF OF THE STATE. PWATS ACROSS THE SOUTH CONTINUE TO EXCEED 1.2 INCHES ALL AREAS WITH EVEN DEEPER MOISTURE RESIDING ALONG THE UTAH/ARIZONA BORDER. A PROGRESSIVE NORTHERN ROCKIES SHORT WAVE HAS ALLOWED FURTHER DRYING ACROSS THE FAR NORTH AND DO NOT ANTICIPATE MUCH IN THE WAY OF ACTIVE WEATHER ALONG THE WASATCH FRONT TODAY. MORNING MID LEVEL ANALYSIS INDICATES AN INVERTED TROUGH OVER NORTHERN ARIZONA SPARKING DEEP CONVECTION ALONG THE NORTH RIM. DEFORMATION AXIS DRAPED ACROSS THE SOUTHERN THIRD OF THE STATE NOTICED IN WATER VAPOR...INTENSIFIED BY SAID TROUGH TO THE SOUTH. BEST AREA OF UPPER DIVERGENCE COINCIDENT WITH THIS. DEW POINTS ACROSS THE SOUTH REMAIN IN THE MID 50S TO LOW 60S AND MLCAPE PROGGED TO INCREASE IN EXCESS OF 1000 J/KG THIS AFTERNOON PROMOTING DEEP CONVECTION CAPABLE OF HEAVY RAIN IN THESE AREAS. WITH A LIGHT EASTERLY COMPONENT TO THE FLOW ALOFT AND DEEPER MOISTURE/INSTABILITY WORKING SOUTH CONVECTION SHOULD WORK DOWN BASIN LATE IN THE DAY TODAY ENHANCING THE FLASH FLOOD THREAT/POTENTIAL. SIGNIFICANT MID LEVEL CLOUD COVER NOTICED IN SATELLITE ATTM IS EXPECTED TO THIN EARLY AFTERNOON ALLOWING STRONG SURFACE HEATING AS A TRIGGER. A FLASH FLOOD WATCH REMAINS IN PLACE FOR SOUTHWEST AND SOUTH CENTRAL UTAH FOR THIS AFTERNOON AND EVENING. MADE ONLY SUBTLE CHANGES TO POPS ALONG THE UT/NV BORDER AND THE LAKE POWELL REGION...OTHERWISE NO OTHER UPDATES MADE OR PLANNED TO GOING FORECAST. PREVIOUS DISCUSSION FOLLOWS... THE MID LEVEL TROUGH OVER NORTHERN AZ IS FORECAST TO SLOWLY LIFT NORTHWARD ACROSS THE FORECAST AREA BEGINNING SUNDAY ACROSS SOUTHERN UT...AND CONTINUING INTO MONDAY OVER THE NORTH. AS SUCH ANTICIPATE ANOTHER VERY ACTIVE CONVECTIVE DAY OVER SOUTHERN UT SUNDAY AFTERNOON...WITH THE NORTH BECOMING MORE ACTIVE DURING THE EVENING HOURS..AND LIKELY CONTINUING OVERNIGHT AS THIS WAVE APPROACHES. HAVE INCREASED POPS OVER NORTHERN UT 10-20 PERCENT SUNDAY AFTERNOON THROUGH SUNDAY NIGHT AND INTO MONDAY MORNING. THUNDERSTORM COVERAGE ON LABOR DAY WILL BE DEPENDENT ON HOW QUICKLY THIS WAVE MOVES NORTHWARD...AND THE MODELS AT THIS POINT DO NOT SEEM TO HAVE A FIRM GRASP ON THIS. HAVE MAINTAINED A CHANCE OF SHOWERS/THUNDERSTORMS INTO MONDAY AFTERNOON OVER MOST AREAS WITH THE HIGHEST POPS IN THE NORTH. HOWEVER...IF THIS WAVE LIFTS INTO ID BY EARLY AFTERNOON SUBSIDENCE WOULD LIKELY INHIBIT ADDITIONAL CONVECTIVE DEVELOPMENT AREAWIDE. IN THE WAKE OF THIS FEATURE...THE MID LEVEL RIDGE IS FORECAST TO STRENGTHEN ACROSS THE REGION TUESDAY INTO WEDNESDAY. SUFFICIENT MOISTURE WILL REMAIN TO SUPPORT A THREAT FOR SHOWERS AND THUNDERSTORMS...HOWEVER WARMING ALOFT WILL LIKELY LIMIT INSTABILITY...WITH CONVECTIVE ACTIVITY REMAINING LARGELY CONFINED TO THE HIGHER TERRAIN. AN UPPER LOW WHICH IS FORECAST TO RESIDE OFF THE PACIFIC COAST DURING THE FIRST HALF OF THE WEEK IS FORECAST TO MOVE INLAND AND THROUGH THE NORTHERN ROCKIES LATE IN THE UPCOMING WEEK. THIS LOOKS TO SUPPRESS THE RIDGE AXIS SOUTHWARD AND ALLOW FOR A DRIER WESTERLY FLOW OVER NORTHERN UT. && .AVIATION...LIGHT AND VARIABLE WINDS ARE EXPECTED TO CONTINUE AT THE KSLC TERMINAL THROUGH 18/19Z BEFORE A PREVAILING NORTHWESTERLY WIND SETS IN FOR THE AFTERNOON HOURS. EXPECTING A FEW TCU OVER THE OQUIRRH MTNS AFTER 21Z BUT A DIRECT THUNDERSTORM IMPACT AT THE KSLC TERMINAL IS NOT EXPECTED. A 20 PERCENT CHANCE EXISTS FOR A SOUTHERLY ORIENTED OUTFLOW FROM THESE BUILDUPS HOWEVER. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ016-019>021-518. WY...NONE. && MERRILL/SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 31, 5:26 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 526 AM MDT SAT AUG 31 2013 UTZ001>016-019>021-517-518-WYZ021-011200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 526 AM MDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL THIS AFTERNOON AND EVENING. FLASH FLOODING WILL BE POSSIBLE ACROSS SOUTHWEST AND SOUTH CENTRAL UTAH...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS CENTRAL UTAH THIS AFTERNOON AND EVENING...WITH THE STRONGEST STORMS BEING CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A VERY MOIST AIRMASS WILL REMAIN ACROSS SOUTHERN UTAH SUNDAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND FLASH FLOODING. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM SOUTH TO NORTH ACROSS THE AREA LATE SUNDAY INTO EARLY MONDAY...PULLING SOME OF THIS MOISTURE NORTHWARD INTO NORTHERN UTAH...AND ENHANCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS AREAWIDE. IN THE WAKE OF THIS SYSTEM...RESIDUAL MOISTURE WILL MAINTAIN A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 31, 10:24 AM MDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1024 AM MDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD ORDERVILLE 37.28N 112.63W
08/30/2013 KANE UT TRAINED SPOTTER
FLASH FLOODING WAS REPORTED ALONG THE EAST FORK OF THE
VIRGIN RIVER...WITH THE LEADING EDGE MOVING THROUGH
ORDERVILLE AROUND 6 PM MDT.
0700 PM FLASH FLOOD 24 W BIG WATER 37.13N 112.09W
08/30/2013 KANE UT TRAINED SPOTTER
A LARGE FLASH FLOOD WAS REPORTED IN THE DRY VALLEY
DRAINAGE AND ITS TRIBUTARIES. THIS INCLUDED ALONG THE
BUCKSKIN WASH...WHERE THE FLOOD PASSED UNDER HIGHWAY 89
AROUND 7 PM MDT.
0730 PM FLASH FLOOD PINE VLY 37.42N 113.50W
08/30/2013 WASHINGTON UT EMERGENCY MNGR
FLASH FLOODING OCCURRED IN THE PINE VALLEY AREA. FIVE
HOMES HAD BASEMENT FLOODING...WITH WATER UP TO 6 INCHES
DEEP. MANY ROADS HAD DEBRIS ON THE ROAD...AND SOME ROADS
SUSTAINED DAMAGE FROM THE FLOOD WATERS.
0900 PM FLASH FLOOD 1 W LA VERKIN 37.21N 113.29W
08/30/2013 WASHINGTON UT OFFICIAL NWS OBS
THE RIVER GAUGE ON THE VIRGIN RIVER AT LAVERKIN CREEK
ROSE FROM 92 CFS TO 1084 CFS IN ONE HOUR.
&&
ESThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:22 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 30, 6:39 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 31, 4:23 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Aug 31, 2:40 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 31, 3:05 PM MDT | Flash Flood Watch | SLC | 37 hr | |
| Aug 31, 3:10 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 31, 4:17 PM MDT | Flash Flood Warning | SLC | Kane | 5 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.